Suddenly finding clumps of hair in the shower can be quite a shock, and figuring out the cause can be difficult. If youâ€™ve recently had a Mirena intrauterine device (IUD) inserted, you might have heard that it could cause hair loss.
Mirena is an intrauterine device system that contains and releases a progesterone-like hormone. It does not contain estrogen.
Mirena is one of the most commonly used forms of long-term birth control, but doctors donâ€™t usually warn people of the possibility of hair loss. Is it true? Read on to find out.
Does Mirena cause hair loss?
The product label for Mirena lists alopecia as one of the side effects reported in less than 5 percent of women who received the IUD during clinical trials. Alopecia is the clinical term for hair loss.
While hair loss isnâ€™t very common in Mirena users, the number of women who reported hair loss during clinical trials was noteworthy enough to list it as a relevant adverse reaction on the productâ€™s label.
Following Mirenaâ€™s approval, there have only been a few studies done to find out if Mirena is related to hair loss.
A later review of post-marketing data in New Zealand found that hair loss was reported in less than 1 percent of Mirena users, which is in line with the Mirena product label. In 4 out of 5 of these cases, the timeframe in which hair loss occurred was known and started within 10 months of IUD insertion.
Since other possible causes of hair loss were ruled out in some of these women, the researchers believe thereâ€™s reasonably strong evidence to suggest that the IUD caused their hair loss.
The researchers also noted how the reduction in estrogen production and activity in menopause can cause associated hair loss by causing testosterone, which then becomes activated to a more active form called dihydrotestosterone, to have a higher bioavailability within the body and leads to hair loss.
Though the exact reason why Mirena may cause hair loss isnâ€™t known, the researchers hypothesized that, for some women, hair loss may result from a lower level of estrogen occurring in the body related to exposure to the progesterone- like hormone in Mirena.
What else could be causing my hair loss?
Though Mirena could indeed be the culprit for your hair loss, itâ€™s important to look for other reasons why your hair might be falling out.
Other known causes of hair loss include:
- thyroid problems, including hypothyroidism
- malnutrition, including lack of sufficient protein or iron
- trauma or prolonged stress
- other medications, such as chemotherapy, some blood thinners, and certain antidepressants
- illness or recent surgery
- hormonal changes from childbirth or menopause
- diseases such as alopecia areata
- weight loss
- use of chemical straighteners, hair relaxers, coloring, bleaching, or perming your hair
- using ponytail holders or hair clips that are too tight or a hairstyle that pulls on the hair such as cornrows or braids
- overuse of heat styling tools for your hair, such as hair dryers, curling irons, hot curlers, or flat irons
Itâ€™s typical to lose your hair after you give birth. If youâ€™ve had Mirena inserted after having a baby, your hair loss can most likely be attributed to postpartum hair loss.
Other side effects of Mirena
Mirena is a contraceptive IUD that contains a synthetic hormone called levonorgestrel. Itâ€™s inserted into your uterus by a doctor or trained healthcare provider. Once inserted, it steadily releases levonorgestrel into your uterus to prevent pregnancy for up to five years.
The most common side effects of Mirena include:
- dizziness, faintness, bleeding, or cramping during placement
- spotting, irregular bleeding or heavy bleeding, especially during the first three to six months
- absence of your period
- ovarian cysts
- abdominal or pelvic pain
- vaginal discharge
- painful menstruation
- weight gain
- breast or back pain acne
- decreased libido
- high blood pressure
In rare cases, Mirena may also raise oneâ€™s risk for a serious infection known as pelvic inflammatory disease (PID) or another possibly life-threatening infection.
During insertion, thereâ€™s also a risk of perforation or penetration of your uterine wall or cervix. Another potential concern is a condition called embedment. This is when the device attaches inside of the wall of your uterus. In both of these cases, the IUD may need to be surgically removed.
Can hair loss caused by Mirena be reversed?
If youâ€™ve noticed hair loss, itâ€™s important that you visit a doctor to find out if thereâ€™s any other possible explanation. Your doctor will likely check for vitamin and mineral deficiencies and assess your thyroid function.
While it may be difficult to prove that Mirena is the cause of your hair loss, if your doctor canâ€™t find another explanation, you may wish to have the IUD removed.
In the small New Zealand study, 2 of the 3 women who removed their IUD due to concerns about hair loss reported to have successfully regrown their hair following removal.
There are also a few lifestyle changes and home remedies that can help you regenerate your hair, such as:
- eating a well-balanced diet with plenty of protein
- treating any nutritional deficiencies, especially of vitamins B-7 (biotin) and B complex, zinc, iron, and vitamins C, E, and A
- lightly massaging your scalp to promote circulation
- taking good care of your hair and avoiding pulling, twisting, or harsh brushing
- avoiding heat styling, excessive bleaching, and chemical treatments on your hair
It can take months before you even begin to notice regrowth, so youâ€™ll have to be patient. You can try a wig or hair extensions to help cover up the area in the meantime.
Donâ€™t hesitate to seek emotional support, including therapy or counseling, if youâ€™re having a hard time coping with the hair loss.
Hair loss is considered a less common side effect of Mirena. If you and your doctor decide that Mirena is the best choice for birth control, you most likely wonâ€™t have issues with hair loss, but itâ€™s still something you should discuss with your doctor before the insertion.
If you think Mirena is responsible for your hair loss, seek a doctorâ€™s opinion to rule out other potential causes. Along with your doctor, you can make the decision to have Mirena removed and try a different type of birth control.
Once Mirena is removed, be patient. It may take several months to notice any regrowth.
Read more on: hair